Illness/Allergies/What Would You Do?by lizzyPosted 9 years, 3 months ago
Some of you may have noticed I've been MIA for the last month or so... I've been in and out of the hospital with what started as a large abscess that developed Staph Infection. My first adventure to the hospital resulted in lancing of the wound and a prescription to the antibiotic Bactrim. Bactrim is an alternative to the original Penicillin antibiotic they usually give for Staph, as I'm allergic to Penicillin.
After 3 days, I hadn't improved... so I was back in the ER. They lanced my wound a second time, prescribed me Oxycodone for pain relief. I went back in two days later just to make sure everything was looking well this time... It was.
Yesterday morning, I broke out in total body hives. By mid-day, I had developed a fever, stomach-ache. By night, rash had worsened, so I went back to the hospital, under suspicion that I am also allergic to Bactrim. The doctors did agree. They prescribed me Prednisone to kill the rash (which hasn't helped yet), and Docycycline - which is another alternative antibiotic for Staph. I only had 2 days left of my prescription for Bactrim prior to developing the rash.
A couple years ago, I had a very similar rash that occurred 3 months after I started taking the Birth Control, Yaz. I had tons of tests done for it, but they were all negative. I never got a real "cure" from doctors (they gave me predinose then to relieve it, which helped). But once I stopped taking the BC, the rash went away within 5 days.
Because I am so close to the end of my original prescription, I am debating not taking any more pills at all. I am sick of being so sick... I don't want the staph to relapse, but the hives and itching are making this more unbearable than it was before. So I'm just curious, does anyone else have similar allergies? If so, have you had a bad reaction to Docycycline as well? Would you all suggest continuing new antibiotics as prescribed or stop and let my body heal itself?
I am, overall, healthy. I eat organic foods and exercise regularly. I rarely get sick (once every 5ish years), but when I do, it's usually something major.
by KayvachPosted 9 years, 3 months ago
I've been on both doxycycline and bactrim. Doxy I was on for a very long time and bactrim for only a week or two. I'd have to at least say that bactrim is the strongest antibiotic I have ever taken (and I've taken quite a few) so as long as you're not allergic to doxy, it really should be a breeze. I've never had a reaction to either of them (allergy-wise) but bactrim definitely made me feel pretty ill. Personally, I think you should continue with the doxy as suggested especially since you were allergic to all the other antibiotics. Your staph infection could quickly become serious and there aren't many other treatment options available. Do you know how you got the staph infection? Since you are relatively healthy you should be okay with another round of antibiotics.
However, I am in no way shape or form an advocate for antibiotics. The reason I had to take bactrim among other things was because I had such a compromised immune system that I developed a huge rash on my chest which was clearly visible. The compromised immune system was due to years of antibiotic use. I think antibiotics are important for staph though because I know it can quickly become serious. You could take a couple days of rest to heal, I don't see how that would hurt anything but I would at least attempt to take the doxy.
Posted 9 years, 3 months ago
I have only been prescribed antibiotics a few times in my life and usually had negative results so I avoid antibiotics when possible. Gave me an itchy back. I only have one of them written down (cipro) so I don't know what else effects me.
Avoiding antibiotics may have been a mistake in the case of my pleurisy/bronchitis at a time when I couldn't afford the antibiotics and it took months to heal completely. It was awful. So, in extreme cases I say you may want to just weigh your options and ask yourself what's better long-term? I think with staph you don't have a lot of options so maybe try to stick it out with the newest prescription.
I don't understand why they gave you something for the rash... if the rash was a result of something you discontinued using. Shouldn't discontinuing use be enough? Maybe they thought it would speed up recovery.
Since you have already started both medications I think you are advised to finish them for a couple of reasons including bacteria becoming resistant to the antibiotics. At this point I would just try to hang in there, keep taking both and hope for the best. Good luck!!
by Jude StaffPosted 9 years, 3 months ago
I can't really offer any advice but I just wanted to say I hope you're feeling better soon and can find a solution that works for you.
Jude (Site Admin)
**Help fight spam!**
Reply to any spammy forum post or comment with "@spam" to notify me of spam.
by blackcat95Posted 9 years, 3 months ago
I hope you feel better! I don't have any experience with the antibiotics listed above (except for penicillin), but I know several people who have had Staph infections from various things, and I know they can get really bad if you don't treat them. I'd say stick it out with the antibiotics, and of course talk to your doctor about it!
Crazy hair for crazy times!
by ursPosted 9 years, 3 months ago
Yeah, staph is nothing to mess around with! Suffer through it - if the staph infection becomes antibiotic resistant because you didn't finish them, you could be in for some major problems. I have an acquaintance that developed antibiotic resistant staph after a surgery and she is now partially paralyzed! Staph can develop complications quickly and easily, so just try to power through it. I know it's hard, and I feel bad for you that you've had so many problems - but I would hate for it to get worse!
Posted 9 years, 3 months ago
I too say stick with the Prescriptions. Its never good to not finish a round of antibiotics. I have a question though. My brother is allergic to penicillin, so they give him Amoxicillin. Are you allergic to that too? Or is it just not strong enough? The last time he was on it was when he had chicken pox a long time ago.
Be very open and honest with who and what you are. If people still like you, fine, if not, that's their problem.
by VerbumSapPosted 9 years, 3 months ago
Oh wow, that really stinks. I had a hives reaction to Septra (same drug) a couple of months ago. Fortunately the reaction was just like what happens when I eat strawberries, and since it happened within 24 hours, I only had 2 doses -- I got the rash on my forearms only and it didn't itch that much, just mildly irritating. I was taking the Septra as a sub for Cipro, which I definitely cannot take, but I was ultimately able to resolve the infection without having to switch to anything else. But that was a different kind of infection. I've never had problems with doxycycline, personally, but everyone is different. I think you should treat as precribed--staph is pretty serious! Hope it all clears up quickly!